Nebraska, 2005

High Wind in Nebraska, January 21, 2005

January 21, 2005 · NWS LBF · 5 events in 5 counties and zones

A strong cold front backed into the area from the northeast bringing high winds.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong cold front backed into the area from the northeast bringing high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 21, 2:48 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 21, 2:48 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 PM CST FRI JAN 21 2005

...FORECAST CHALLENGE IS THE FIRST 36 HOURS...

.DISCUSSION...

.NEAR TERM (TONIGHT THROUGH MONDAY)...MAIN CONCERN TONIGHT IS WINDS
PARTICULARLY OVER THE NRN ZONES. ISSUED A WIND ADVZY FOR PORTIONS OF
CENTRAL AND ALL OF NORTH CENTRAL NEBRASKA THIS AFTERNOON AND
TONIGHT...THIS IS OUTLINED BELOW. SFC LOW OVER NRN SD ATTM...WILL
MOVE INTO SERN SD AND IA DURING THE OVERNIGHT HOURS. AT THE SAME
TIME...1039 SFC HIGH OVER EDMONTON AB WILL SLIDE INTO THE DAKOTAS
OVERNIGHT. VERY STRONG LOW LEVEL CAA AND SFC PRESSURE GRADIENT
NOTED...PARTICULARLY DURING THE EARLY EVENING HOURS IN THE NERN
ZONES. 3 HR PRESSURE RISES THIS EVENING...PER THE ETA ARE ON THE
ORDER OF 4 TO 8 MB IN THE NORTH CENTRAL ZONES...WITH 5 TO 10 MB
NOTED IN THE NERN ZONES. BRIEFLY LOOKED AT A HIGH WIND WARNING OVER
THE NERN ZONES...BUT THE TIMING OF PEAK WINDS (EVENING AND NIGHT
TIME HOURS) DOESNT DICTATE SUSTAINED WINDS OF 40 MPH WITH GUSTS TO
58 MPH CLIMATOLOGICALY. WINDS WILL REMAIN ON THE STIFF SIDE THROUGH DAWN...HOWEVER
I AM EXPECTING THESE TO REMAIN BELOW ADVZY CRITERIA. DOME OF HIGH
PRESSURE WILL BUILD OVHD ON SATURDAY WITH COLD TEMPS EXPECTED. AFTN
TEMPS WILL RANGE FROM THE UPPER TEENS NORTHEAST...TO LOWER 30S FAR
WEST. WITH HIGH BUILDING EWD AND SWRLY FLOW EXPECTED OVERNIGHT
SATURDAY...ADJUSTED TEMP GRIDS TO REFLECT LOW TEMPS AT MIDNIGHT WITH
A WARMUP TOWARD MORNING. STRONG WARMUP HIGHLIGHTS THE REMAINDER OF THE NEAR
TERM. GUIDANCE NUMBERS CONTINUE TO INDICATE THE MOST PRONOUNCED
WARMUP ACROSS THE WRN 2/3RDS OF THE FORECAST AREA ON SUNDAY. AM
THINKING MET NUMBERS A LITTLE OPTIMISTIC AND HAVE OPTED FOR SLIGHTLY
COOLER FWC/MAV NUMBERS. WARMUP CONTINUES ON MONDAY WITH READINGS IN
THE 50S EXPECTED.

.LONG TERM (TUESDAY THROUGH FRIDAY)...WARM TEMPS WILL CONTINUE ON
TUESDAY WITH RIDGE ANCHORED OVERHEAD. ON TUESDAY NIGHT A FAST LOW
AMPLITUDE CLIPPER SYSTEM WILL DROP A COLD FRONT THROUGH THE CWA ON
TUESDAY NIGHT. TRACK REMAINS CONSISTENT WITH YESTERDAYS GFS RUN
(OVER ND AND MN)...SO DRY FCST CONTINUED WITH TEMPS ONLY DROPPING 5
TO 10 DEGREES FOR WEDNESDAY. THURSDAYS FCST HIGHLIGHTED WITH DRY
CONDITIONS AND WARM TEMPS. FOR THE END OF THE WORK WEEK...THE GFS
FOR THE SECOND DAY IN A ROW...IS LIFTING A CLOSED H5 SYSTEM ACROSS
THE SRN PLAINS ON FRIDAY. GIVEN RUN TO RUN CONSISTENCIES WITH THIS
SYSTEM...MAY GO AHEAD AND INCLUDE LOW POPS FOR SNOW ACROSS THE SRN
ZONES.

&&

.SYNOPSIS...SURFACE TROF BISECTS THE FORECAST AREA THIS AFTERNOON.
EAST OF THIS FEATURE FROM BASSETT TO MASON CITY...LOW CLOUDS AND FOG
HAVE PERSISTED THROUGHOUT THE DAY. WEST OF THIS LINE...THANKS TO
NWRLY WINDS AND MOSTLY CLEAR SKIES...TEMPERATURES HAVE SURGED INTO
THE 50S AND LWR 60S. WINDS HAVE BEEN BREEZY BEHIND THE SFC TROF THIS
AFTN WITH SPEEDS IN THE 20 TO 30 MPH RANGE WITH GUSTS TO 35 MPH.

...LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVZY ZONES NEZ004-094 AND
024 THROUGH MIDNIGHT CST (11 PM MST).
WIND ADVZY ZONES NEZ005>010-025>029-037-038 FROM 6 PM CST TO 4 AM
CST SATURDAY MORNING.

CLB
Hazardous weather outlook, Jan 21, 2:27 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
227 PM CST FRI JAN 21 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-221130-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
227 PM CST FRI JAN 21 2005

...WIND ADVISORY FOR PORTIONS OF THE NORTH AND NORTH CENTRAL THIS
EVENING AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
A LOW PRESSURE SYSTEM WILL CONTINUE MOVING SOUTHEAST THROUGH
EASTERN NEBRASKA TONIGHT WITH GUSTY NORTHWEST WINDS TO DIMINISH FROM
WEST TO EAST OVERNIGHT. THE STRONG NORTHWEST WINDS AT 25 TO 35 MPH
WITH GUSTS TO 50 MPH WILL FOCUS ACROSS AREAS NORTH OF A LINE FROM
ANTIOCH IN SHERIDAN COUNTY...TO MULLEN IN HOOKER COUNTY AND ARNOLD IN
CUSTER COUNTY THROUGH MIDNIGHT CST.

BY MIDNIGHT THE STRONG WINDS WILL DIMINISH ACROSS THE WEST WHILE
AREAS EAST OF A LINE FROM VALENTINE IN CHERRY COUNTY...TO ARNOLD IN
CUSTER COUNTY REMAIN STRONG THROUGH 4 AM CST BEFORE DIMINISHING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Brown

When
January 21, 5:10 PM CST to 8:10 PM CST
Where
Brown forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

High Wind, Keya Paha

When
January 21, 5:10 PM CST to 8:10 PM CST
Where
Keya Paha forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

High Wind, Rock

When
January 21, 6:10 PM CST to 8:10 PM CST
Where
Rock forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

High Wind, Holt

When
January 21, 7:10 PM CST to 8:10 PM CST
Where
Holt forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

High Wind, Boyd

When
January 21, 7:10 PM CST to 8:10 PM CST
Where
Boyd forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433511, 5433620, 5433619, 5433512, 5433621.